Skip to Content

My doctor just put me on maxalt. I have been on 40mg Prozac for 4yrs. Should I be concerned?

Responses (2)

Anonymous 30 Mar 2014

YES YOU SHOULD! Dangerous combination! Mixing those two drugs can easily cause a horrible condtion known as "serotonin syndrome" which has a long list of very bad effects-both from a mental/psychiatric and body/physical standpoint. Google search "Serotonin Syndrome" or better yet call a pharmacist at a pharmacy who isn't too busy to give you their attention about your two prescribed drugs. In the meantime, do not mix them until your doctors and at least one experienced pharmacist say it's completely safe to mix the 2 meds. I have a feeling that you will be told not to. I'd bet the automated drug interaction checker on this site will agree with me. Never mix a "triptan" with a SSRI! You're better off with the migranes. Let me guess-You have at least 2 doctors and neither one knows what meds you are prescribed by the other doctor... Am I right?

sara12345 31 Mar 2014

Since my comment is hidden below: This issue has come up before on this website with the same responses as I just gave below. Look it up. Picky, picky with your hostile response below. I responded to the question after taking my strongest pain killer for a severe migraine. People misspell names all the time on this site and are not given such a vile response. The name of the antidepressant for your information is Pristiq which most people are not familiar with. It's an upgraded version of Effexor.

sara12345 31 Mar 2014

No it is not worth it to have migraines. Seratonin Syndrome is a very rare condition. I also take Protonix, Maxalt (no more than 2 days a week), and 2 other medications that all can cause Seratonin Syndrome for the past 5 years with no problem. My doctor did take me off of the Tramadol due to the problem. But I am taking a top dose of one of the Seratonin Syndrome meds. My excellent internal medicine doctor told me that the condition was rare and if I had any of the symptoms of Seratonin Syndrome to go to the ER to have it treated. And I have also been evaluated by a top educated pharmacologist (forget her exact qualifications) who also saw no problem with my meds. Yes, talk to your doctor about it, but I wouldn't worry at all.

sara12345 31 Mar 2014

Sorry I misstated the Protonix. I am taking an antidepressant in the offending group of Seratonin syndrome meds. Again with no problems.

Anonymous 31 Mar 2014

So you're confusing your Protonix(a proton-pump inhibitor that has no serotonergic effects) with some other, unspecified antidepressant? You apparently can't even recall the name of your antidepressant or spell serotonin correctly. Plus you mix up which drug of yours is for which condition. I would never take any advice from you concerning medicine. I'm sorry you have migranes, but don't post harmful comments just to illustrate how bad your headaches are.
-sweaty

sara12345 31 Mar 2014

Picky, picky with your hostile response. I responded to the question after taking my strongest pain killer for a severe migraine. That's why I didn't properly respond. The name of the antidepressant for your information is Pristiq which most people are not familiar with. It's an upgraded version of Effexor. This issue has come up before on this website with the same responses as I just gave. Look it up.

sara12345 31 Mar 2014

And for your information, I take Trazodone for my fibromyalgia and Zofran (ondansetron) for my nausea--also Serotonin Syndrome meds.

Anonymous 31 Mar 2014

Trazodone's active metabolite, mCPP, is notorious for causing headaches, and this is a major reason why I personally don't take trazodone for my insomnia very often. Nausea has been documented as well with mCPP/trazodone. Pristiq isn't significantly more effective than Effexor (Desvenlafaxine is Venlafaxine's active metabolite): Pristiq is the drug company's way to keep a close derivative of venlafaxine on patent after Effexor XR became available as a generic. Big Pharma has done this marketing tactic with other drugs. One example is Lexapro after Celexa went generic, and another is Nexium after Prilosec went generic. Both are equally effective and just a slight variation of the same chemical/molecule. It's a clever way of ripping off the patient/consumer by Big Pharma. Desvenlafaxine can also cause negative effects including headaches and nausea. I'd bet that some of your meds are causing or worsening your migranes.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions